Background: Thyroid dysfunction is a well-known endocrine complication after cervical irradiation for Hodgkins lymphoma (HL). The most common are primary hypothyroidism (2030%), central hypothyroidism, transient thyroiditis and thyroid cancer. Graves disease (GD) is less frequent (5%).
Objective and hypotheses: We describe a boy, already diagnosed with thyroiditis, who developed GD during follow-up for severe hypothyroidism following radiotherapy for HL.
Method: A 16-year-old boy, with a previous diagnosis of euthyroid autoimmune thyroiditis, was diagnosed with a Stage III A Nodular Sclerosing HL. He was treated with six cycles of COPP/ABV and 14.4 Gy total dose of mantle radiation. Thyroid function follow-up was performed.
Results: Thirty-one months after diagnosis, he showed severe hypothyroidism (TSH>100 mUI/l), hence he started therapy. During the following 30 months, he presented anxiety and palpitations, low levels of TSH and consequently therapy was lowered and then stopped. Eight months later he presented again tachycardia and restlessness. His TSH was frankly suppressed with elevated fT3 and fT4 and raised TSH receptor stimulating autoantibodies (TSAb). We diagnosed GD and started metimazole treatment.
Conclusion: Our case has several points of interest: history of thyroiditis before diagnosis of HL, occurrence of GD after severe hypothyroidism, its early onset (3.4 years) after a low total dose of radiotherapy (14.4 Gy). In fact GD average onset period after HL neck irradiation is 8 years. Moreover the risk for radiation doses <30 Gy is very low, (1%). In literature we found only five patients with overt hypothyroidism and five with subclinical hypothyroidism before diagnosis of hyperthyroidism after irradiation for HL. None of these cases showed autoimmune thyroiditis before LH. Hyperthyroidism is a possible complication even in hypothyroid patients after neck irradiation. Even if no consensus exixts yet, we stress the importance of an accurate follow-up of thyroid function in HL irradiated subjects.
20 - 22 Sep 2014
European Society for Paediatric Endocrinology